Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

August 20, 2001Arapahoe County, Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 20, 2001, 2:33 PM MDT for Arapahoe County, Denver County, Jefferson County, Colorado. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2001, 2:33 PM MDT (20:33 UTC)
Expired
Aug 20, 2001, 3:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:35 PM MDTThunderstorm Wind 50 EThornton, COStrong thunderstorm winds blew the roof off of a building.
Aug 20, 2:40 PM MDTThunderstorm Wind 50 EDenver, COStrong thunderstorm winds knocked over several trees. One tree landed on a mail truck.
Aug 20, 2:41 PM MDTThunderstorm Wind 54 MBroomfield, CO
Aug 20, 2:57 PM MDTThunderstorm Wind 53 MDenver Intl Arpt, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3237 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS55 KBOU 202034
SVRDEN
COC001-005-031-059-123-202115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT MON AUG 20 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  EXTREME WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF DENVER
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  EXTREME SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CENTRAL WESTMINSTER TO CENTRAL
  DENVER...OR FROM 13 MILES NORTHWEST OF DENVER TO CENTRAL DENVER...
  MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
NORTHEASTERN ARVADA...NORTHERN AURORA...SOUTH CENTRAL BROOMFIELD...
COMMERCE CITY...NORTHERN DENVER...NORTHGLENN...THORNTON...
WESTMINSTER...DENVER INTERNATIONAL AIRPORT...BARR LAKE...BRIGHTON...
FEDERAL HEIGHTS AND LOCHBUIE.

STRONG AND DAMAGING WINDS UP TO 65 MPH ARE LIKELY FROM THIS 
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY 
STRUCTURE UNTIL THE STORM PASSES.  BLOWING DUST WILL REDUCE 
VISIBILITY SUBSTANTIALLY IN OPEN AREAS.

LAT...LON 3990 10512 3968 10499 3976 10457 4007 10472
          3992 10505

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:00 AM MDT, 13 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 1:00 AM MDT, 13 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
100 AM MDT MON AUG 20 2001

...THE MONSOON RETURNS...

MDLS CONSISTENT IN SPRDG TROPICAL MONSOONAL MSTR NWD FM MEX INTO
CNTRL RCKYS THRU PRD.  MRNG STLT LOOP SHWS ABUNDANT CLDNS OVR AREA
WITH WDSPRD CONVECTION STILL ON GOING INTO ERLY MRNG HRS.  MDLS
ALSO SHW GUD SHT WV MOVG ACRS AREA DURING MAX HEATING TIME THIS
AFTN.  FOR THIS REASON WILL UP POPS MST PLACES TO SCT WITH LIKELY
MTNS THIS AFTN AND NGT.  NGM HAS HIR PRECIPITIBLE WATERS AND MORE
SATURATION IN FCST UPR AIR SOUNDINGS THAN MESOETA.  NGM CAPES ARE
ALSO HIR AND FVRD ATTM.  GO ALG WITH SPC THINKING ON PSBL SVR TSTMS
OVR NERN CRNR BUT LIC TO CYS LINE MAY BE TOO FAR W.  A DRYLINE TYPE
BOUNDARY WILL FORM OUT THERE TDA.  ON TUE THE MONSOON FLO IS STILL
IN PLACE BUT FCST SOUNDINGS ARE NOT AS SATURATED AS TDA BUT NGM
CAPES ARE STILL QUITE HI...BUT THE ABSENCE OF A GUD SHT WV MAY WELL
REDUCE THE THRT OF PCPN...SO WILL LWR POPS SUM TUE.  WITH ALL THE
INCRSD MSTR AND CLDNS TDAS MAX TEMPS WILL NOT WRM TO YSTRDYS LVLS
AND OVRNGT MIN TEMPS WILL BE WRMR.

IN XTNDD PRD...WILL MAKE NO CHNGS ATTM.

GARD...WFO BOULDER

.DEN...NONE.

In the hours before

Special weather statement, Aug 20, 10:00 AM MDT, 4 hours 33 minutes before
COZ030>051-202000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1000 AM MDT MON AUG 20 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: MONSOONAL MOISTURE WILL ENCROACH UPON THE AREA TODAY AS
A DEEP SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED OVER THE
SOUTHWESTERN U.S.  SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD
FROM WEST TO EAST ACROSS THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON
AS A POTENT SHORT-WAVE MOVES ACROSS THE STATE.  THE THUNDERSTORMS
MAY BRING BRIEF HEAVY RAINS, BUT FLOODING IS NOT EXPECTED SINCE THE
STORMS WILL MOVE BRISKLY TO THE NORTHEAST AT 20 MPH.

A SURFACE LOW PRESSURE AREA WILL FORM THIS AFTERNOON OVER SOUTHWEST
NEBRASKA, CAUSING LOW-LEVEL WINDS TO TURN SOUTHEAST THIS AFTERNOON
ACROSS THE COLORADO PLAINS.  THE SOUTHEASTERLY FLOW WILL SERVE TO
ADVECT HIGHER SURFACE DEWPOINTS INTO THE EASTERN PLAINS.  THE
SURFACE MOISTURE WILL MAKE IT AS FAR WEST AS FORT MORGAN AND
SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED ROUGHLY EAST OF A
CHEYENNE WYOMING TO LIMON LINE.  ABUNDANT INSTABILITY THROUGHOUT THE
ATMOSPHERE WILL CAUSE A FEW STORMS TO PRODUCE HAIL IN EXCESS OF AN
INCH.  THE FAR NORTHEAST CORNER OF THE STATE IN PARTICULAR WILL HAVE
TO BE MONITORED AFTER 4 PM FOR POSSIBLE SEVERE THUNDERSTORMS.
HOWEVER, A WIDESPREAD SEVERE OUTBREAK IS NOT EXPECTED TODAY.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:33 PM MDTSevere Thunderstorm WarningBOUAdams, Weld42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.